Alabama, 2008

Damaging Wind in Alabama, June 20, 2008

June 20, 2008 · NWS MOB · 1 event in 1 county or zone

High winds from a thunderstorm blew down several trees near Toxey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

High winds from a thunderstorm blew down several trees near Toxey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 20, 2:10 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 20, 2:10 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CDT FRI JUN 20 2008

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...CURRENTLY WATCHING SHOWERS
AND THUNDERSTORMS TO OUR WEST ASSOCIATED WITH AN UPPER LEVEL
SHORTWAVE. MOST OF THIS CONVECTION WILL DISSIPATE WITH LOSS OF
DAYTIME HEATING BUT WILL CARRY SLIGHTLY HIGHER RAIN CHANCES ACROSS
OUR NORTHWESTERN ZONES TO ACCOUNT FOR ANY LINGERING STORMS
OVERNIGHT. UPPER TROUGH MOVES OVER THE AREA ON SATURDAY WITH
ASSOCIATED SHORTWAVE ALSO MOVING ACROSS. THIS WILL LEAD TO
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS WITH DAYTIME HEATING.
PRECIPITABLE WATERS VALUES OVER 1.7 INCHES WILL ALLOW FOR VERY HEAVY
RAIN WITH THE THUNDERSTORMS. ALSO COOL 500 MB TEMPS  -8C WILL ALLOW
SOME OF THE THUNDERSTORMS TO BECOME STRONG...A FEW COULD EVEN GET TO
SEVERE LEVELS WITH DOWNBURSTS AND HAIL TO SIZE OF NICKELS THE MAIN
THREATS. SOME DRIER AIR WORKS INTO NORTHWESTERN ZONES ON
SUNDAY...HOWEVER A WEAK TROUGH LINGERS ALONG THE COAST WHICH WILL
ALLOW FOR SCATTERED DEVELOPMENT ACROSS SOUTHERN AND EASTERN ZONES.
/13

.LONG TERM...(MONDAY THROUGH THURSDAY)...UPPER TROUGH WILL SLIDE
EAST OF THE AREA MONDAY INTO TUESDAY. THIS WILL ALLOW UPPER LEVEL
HEIGHTS TO RISE AND SFC RIDGING TO BUILD ACROSS THE FORECAST AREA.
AS A RESULT PW VALUES FALL TO BELOW 1.5 INCHES AND ONLY ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE EXTENDED. /13

&&

.MARINE...FAIRLY BENIGN CONDITIONS CONTINUE OVER THE MARINE AREA
THROUGH THE FORECAST PERIOD.  A SURFACE RIDGE REMAINS OVER THE
CENTRAL GULF THROUGH WEDNESDAY WHICH PROMOTES A LIGHT ONSHORE FLOW
ON THE SYNOPTIC SCALE.  WILL SEE SOME DRAINAGE AT NIGHT WHICH VEERS
WINDS TO A WEST TO NORTHERLY COMPONENT...AND THIS LINGERS INTO
TUESDAY MORNING AS A WEAK DIFFUSE SURFACE TROF SETTLES TO NEAR THE
GULF COAST.  SEAS WILL BE GENERALLY ONE TO TWO FEET. /29

&&

.FIRE WEATHER...DEEPER SOUTHERLY TO SOUTHWESTERLY TRANSPORT FLOW
OVER THE WEEKEND WILL RESULT IN HIGHER RELATIVE HUMIDITY VALUES AND
AN INCREASE IN SCATTERED THUNDERSTORM ACTIVITY AS WELL. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  87  70  91 /  20  50  30  40
PENSACOLA   72  87  72  87 /  10  50  30  50
DESTIN      75  86  75  87 /  10  50  40  50
EVERGREEN   67  86  68  90 /  20  50  40  30
WAYNESBORO  69  86  66  90 /  50  50  30  20
CAMDEN      68  87  66  91 /  30  50  40  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...RED FLAG WARNING UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WALTON...INLAND ESCAMBIA...INLAND OKALOOSA...AND
     INLAND SANTA ROSA.

MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 20, 4:30 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
530 PM CDT FRI JUN 20 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-212200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
530 PM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

A WEAK OUTFLOW BOUNDARY APPROACHES FROM THE WEST LATER TODAY AND
ALONG WITH SLIGHTLY HIGHER DEEP LAYER MOISTURE LEVELS RETURNING
NORTHWARD OVER MISSISSIPPI...ISOLATED THUNDERSTORMS WHICH HAVE
DEVELOPED OVER MISSISSIPPI WILL MOVE EAST OVER SOUTHWEST ALABAMA. A
FEW OF THESE STORMS MAY BECOME STRONG...WITH LARGE HAIL AND WINDS
GUSTING TO 60 MPH THE GREATEST THREATS

ALONG AND SOUTHEAST OF THE INTERSTATE 65 CORRIDOR...INCLUDING THE
WESTERN FLORIDA PANHANDLE...THE ATMOSPHERE IS FORECAST TO BE CAPPED
DUE TO WARMER AIR ALOFT. CONSIDERING THIS...ALONG WITH A DRIER
ENVIRONMENT...THUNDERSTORMS WILL BE HARD PRESSED TO GET GOING IN
THESE AREAS.

DUE TO SOUTHWEST WINDS AROUND 15 MPH ALONG THE BEACHES...TIDAL
RANGES AVERAGING NEAR ONE AND A HALF FEET AND AN OUTGOING TIDE...A
MODERATE RISK OF RIP CURRENTS EXISTS ALONG AREA BEACHES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THIS WEEKEND...A HIGHER COVERAGE OF THUNDERSTORMS IS FORECAST AS AN
UPPER LEVEL TROUGH OF LOW PRESSURE INFLUENCES THE AREA. SOME OF THE
STORMS COULD BE STRONG.

THUNDERSTORM COVERAGES ARE FORECAST TO DECREASE HEADING INTO THE
MIDDLE OF THE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS IS NOT EXPECTED THROUGH THURSDAY.

In the hours before

Special weather statement, Jun 20, 3:52 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
452 PM CDT FRI JUN 20 2008

MSZ079-202215-
GEORGE-
452 PM CDT FRI JUN 20 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GEORGE COUNTY...

AT 451 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER AGRICOLA...AND MOVING EAST AT 9 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MOVELLA AND SHIPMAN THROUGH 515 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Jun 20, 4:19 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
519 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             11 N BUTLER             32.25N 88.22W
06/20/2008  E0.50 INCH       CHOCTAW            AL   EMERGENCY MNGR

            HALF INCH TO DIME SIZED HAIL REPORTED NEAR THE SUMTER
            COUNTY BORDER.

&&

DL
Special weather statement, Jun 20, 4:24 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
524 PM CDT FRI JUN 20 2008

MSZ075-076-202300-
PERRY-GREENE-
INCLUDING THE CITIES OF...NEW AUGUSTA...
524 PM CDT FRI JUN 20 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER PERRY
COUNTY...EXPECTED TO MOVE OVER GREENE COUNTY...

AT 520 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 2 MILES WEST OF RICHTON TO 8 MILES SOUTH OF
BELLEVILLE...AND MOVING EAST AT 9 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
NEW AUGUSTA...RICHTON...WINGATE...HINTONVILLE AND FERGUSON THROUGH
600 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Jun 20, 4:30 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
530 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     6 WSW EVANSBORO         31.86N 88.57W
06/20/2008                   WAYNE              MS   PUBLIC

            TREES DOWN ON MATHERSVILLE ROAD. ALSO HAIL OF UNKNOWN
            SIZE OCCURRED AT THE SAME LOCATION.

&&

DL
Local storm report, Jun 20, 4:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
541 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             6 WSW EVANSBORO         31.86N 88.57W
06/20/2008  E0.88 INCH       WAYNE              MS   AMATEUR RADIO

            DIME TO NICKEL SIZED HAIL FELL IN MATHERSVILLE. REPORT
            RELAYED BY HAM RADIO OPERATOR.

&&

DL
Special weather statement, Jun 20, 4:50 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
550 PM CDT FRI JUN 20 2008

MSZ076-202315-
GREENE-
INCLUDING THE CITIES OF...LEAKESVILLE...
550 PM CDT FRI JUN 20 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GREENE COUNTY...

AT 545 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTH OF NEELY...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
VERNAL THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 136 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Choctaw

When
June 20, 4:55 PM CST to 4:57 PM CST
Where
Choctaw County, Toxey
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.900, -88.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115725.